register for free
View our sister sites
Our sister sites
Our sister sites
Our sister sites
patterlad
Dogsey Senior
patterlad is offline  
Location: kent
Joined: Apr 2005
Posts: 401
Male 
 
22-06-2006, 11:50 AM

Please help .Lost use of back legs.

Does anyone no why my brothers dog archie could of lost the use of his back legs.His just over a year old so age will have nothing to do with it.
At the moment his just laying down growling at any body that get close enough and dont want to be touched.when my brother lifts him up his back leg are just dangling in the air .Has anyone had this problem with their dog.
Reply With Quote
Katrina342
Almost a Veteran
Katrina342 is offline  
Location: UK
Joined: Aug 2005
Posts: 1,047
Female 
 
22-06-2006, 12:00 PM
Yes, Daisy had this last August. One of her legs collapsed and she was dragging it around. She couldn't wee without sitting in it and I had to hold her to do loo stuff.

I took her to the vet the next day and she said it was something to do with her spine and messages to the brain. She had an intensive course of steriods, one injection a day for five days and she started to regain use of her leg, though it was never as good as before.

The vet told me it could have happened at any time, but I always blamed myself as I stopped using Rimadyl for a short time (2 weeks) before it happened. I suppose we'll never know. She has passed away now, but from unrelated issues.

Has anything else changed recently? eg treatment, medication, walks?
Reply With Quote
griff
Dogsey Veteran
griff is offline  
Joined: Feb 2005
Posts: 7,055
Female  Silver Supporter 
 
22-06-2006, 12:39 PM
i would get him to the vet asap if he were my dog.is it possible he has jumped and jarred his back?as i say i would take him to the vet esspecially as he is growling that would indicate that he is in pain
Reply With Quote
Toby
Dogsey Veteran
Toby is offline  
Location: North East
Joined: Dec 2005
Posts: 10,828
Female 
 
22-06-2006, 12:50 PM
Originally Posted by griff
i would get him to the vet asap if he were my dog.is it possible he has jumped and jarred his back?as i say i would take him to the vet esspecially as he is growling that would indicate that he is in pain

i agree, it sounds like he is pain if he is growling, i hope he will be OK.
Reply With Quote
Radar Ears
Dogsey Senior
Radar Ears is offline  
Location: Essex
Joined: Mar 2005
Posts: 506
Female 
 
22-06-2006, 12:55 PM
I would say that's it's probably all to do with the sciatic nerve.

This runs down the past the bum and leg, as in a person.

The reason I say this is, that Mick, my Labrador is having trouble with his back legs, he's 12.

Because he has started "knuckling" sometimes, the vet told me that the messages are not getting through from his brain, down to the sciatic nerve.

His brain is ok, (so don't panic about your dog) nothing wrong with that, it's the nerve where the messages are not getting through.

Mick has been taken off the Metacam and put on some tablets now, they're called "prednoleucotrophin PLT" .

I have been given 14 days worth.

I decided to opt for this, because although Mick is 12, he's healthly and lively in every other way, I want to help him as much as I can to keep him with me, but not to his detriment.

I felt it only fair to him, to give it a try and after the 14 days, I will take him back to the vet, so see if we carry on with them or go back to the Metacam.

The reason I've told you about Mick, is that it sounds the same time of thing, as you mention messages not getting through.

Hope this info helps a bit.

This is what is says on the web:

Uses
PLT Tablets are indicated for the treatment of osteoarthritis in the dog.

Dosage and administration
Recommended dosage is based on 25 mg cinchophen/kg bodyweight and 0.125 mg prednisolone/kg bodyweight. This equates to a dose of:
Dogs: 8 kg tablet twice daily
16 kg 1 tablet twice daily
24 kg 1 tablets twice daily
32 kg and over 2 tablets twice daily

The dose should be administered with food.
The length of treatment with PLT Tablets depends on the condition treated and the rapidity of response. If there is no improvement within the first 3 days, the dog should be re-examined by the veterinary surgeon. However, an initial treatment period should not exceed 14 days after which the dog's condition should be re-assessed by a veterinary surgeon and a 14 day treatment-free interval must be observed before continuing with further treatment. During a course of treatment the situation should be reviewed frequently by close veterinary supervision.
Owing to the prednisolone content, at the end of a treatment period, dose levels should be reduced gradually.

Contra-indications, warnings, etc
Not for use in any animal species other than the dog.
Not to be used in animals with the following conditions: Pregnancy, severe nephrosis, circulatory congestive conditions, hepatitis, previous adverse reaction to a steroid or NSAID treatment, concurrent diuretic therapy or treatment with other NSAIDs or steroids.
Systemic corticosteroid therapy is generally contra-indicated in patients with renal disease and diabetes mellitus. Should any treated animal show signs of vomiting, diarrhea, dullness or jaundice, or show no evidence of improvement after 3 days of treatment, discontinue therapy.
Anti-inflammatory corticosteroids, such as prednisolone, are known to exert a wide range of side-effects. Whilst single high doses are generally well tolerated, they may induce severe side-effects in long term use and when esters possessing a long duration of action are administered. Dosage in medium to long term use should generally be kept to the minimum necessary to control symptoms.
Steroids themselves, during treatment, may cause Cushingoid symptoms involving significant alteration of fat, carbohydrate, protein and mineral metabolism, e.g. redistribution of body fat, muscle weakness and wastage and osteoporosis may result. During therapy effective doses suppress the Hypothalamo-Pituitreal-Adrenal axis. Following cessation of treatment, symptoms of adrenal insufficiency extending to adrenocorticol atrophy can arise and this may render the animal unable to deal adequately with stressful situations. Consideration should therefore be given to means of minimising problems of adrenal insufficiency following the withdrawal of treatment, e.g. a gradual reduction of dosage (for further discussion see standard texts).
Systemically administered corticosteroids may cause polyuria, polydipsia and polyphagia, particularly during the early stages of therapy. Some corticosteroids may cause sodium and water retention and hypokalaemia in long term use. Systemic corticosteroids have caused deposition of calcium in the skin (calcinosis cutis).
Corticosteroids may delay wound healing and the immunosuppressant actions may weaken resistance to, or exacerbate existing infections. In the presence of bacterial infection, anti-bacterial drug cover is usually required when steroids are used. In the presence of viral infections, steroids may worsen or hasten the progress of the disease.
Gastro-intestinal ulceration has been reported in animals treated with corticosteroids and g.i.t. ulceration may be exacerbated by steroids in patients given non-steroidal anti-inflammatory drugs and in corticosteroid treated animals with spinal cord trauma. Steroids may cause enlargement of the liver (hepatomegaly) with increased serum hepatic enzymes.
Gastro-intestinal upsets have been reported. Should inappetance or vomiting occur, medication should be discontinued and the dog re-examined by a veterinary surgeon.
For animal treatment only.
Reply With Quote
Katrina342
Almost a Veteran
Katrina342 is offline  
Location: UK
Joined: Aug 2005
Posts: 1,047
Female 
 
22-06-2006, 01:05 PM
Yes, that's jogged my memory now, Daisy was also on pred for a while. I think he should go to the vets asap. K
Reply With Quote
Meg
Supervisor
Meg is offline  
Location: Dogsey and Worcestershire
Joined: May 2004
Posts: 49,177
Female  Diamond Supporter 
 
22-06-2006, 02:55 PM
Originally Posted by Patterlad
Does anyone no why my brothers dog archie could of lost the use of his back legs.His just over a year old so age will have nothing to do with it.
At the moment his just laying down growling at any body that get close enough and dont want to be touched.when my brother lifts him up his back leg are just dangling in the air .Has anyone had this problem with their dog.
Hi Patterlad, poor little dog as with so many things there are numerous causes so it is pointless to speculate and a vet is called for asap.

It is important not lift the dog and let the legs dangle, this can put added pressure on the spine and cause more problems, the back end should be supported at all times. It is also often less painful for the dog to be lifted gently and carried in a box rather than in your arms.

Hope he will be ok, fingers crossed for you..
Reply With Quote
Borderdawn
Dogsey Veteran
Borderdawn is offline  
Location: uk
Joined: Mar 2005
Posts: 18,505
Female 
 
22-06-2006, 03:50 PM
Vets NOW, otherwise could do irrepairable damage messing about with him.
Dawn.
Reply With Quote
Wysiwyg
Dogsey Veteran
Wysiwyg is offline  
Location: UK
Joined: Jul 2004
Posts: 5,482
Female 
 
22-06-2006, 05:37 PM
I agree, vet visit is urgent! Take him now, the longer it is left the worse it may be.

Let us know how things go...
Reply With Quote
Helena54
Dogsey Veteran
Helena54 is offline  
Location: South East UK
Joined: Mar 2005
Posts: 27,436
Female 
 
22-06-2006, 05:44 PM
I can only agree with the others, straight to the vets, this dog is in serious pain!!!!!!
Reply With Quote
Reply
Page 1 of 3 1 2 3 >


Currently Active Users Viewing This Thread: 1 (0 members and 1 guests)
 
Thread Tools


© Copyright 2016, Dogsey   Contact Us - Dogsey - Top Contact us | Archive | Privacy | Terms of use | Top